Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Jon Barwise and Larry Moss
Title: Vicious circles: On the mathematics of non-wellfounded phenomena
Additional book information: CSLI Publications, Stanford, CA, 1996, iv + 390 pp., ISBN 1-57586-008-2, $24.95

References [Enhancements On Off] (What's this?)

  • [Acz88] P. Aczel. Non-well-founded sets. Number 14 in CSLI Lecture Notes. Center for the Study of Languages and Information, Stanford, 1988. MR 89j:03039
  • [AJ94] S. Abramsky and A. Jung. Domain theory. In S. Abramsky, D.M. Gabbay, and T.S.E. Maibaum, editors, Handbook of Logic in Computer Science, volume 3. Oxford Univ. Press, 1994. MR 97b:68121
  • [AM82] M.A. Arbib and E.G. Manes. Parametrized data types do not need highly constrained parameters. Information and Control, 52(2):139-158, 1982. MR 84i:68014
  • [AM89] P. Aczel and N. Mendler. A final coalgebra theorem. In D.H. Pitt, D.E. Ryeheard, P. Dybjer, A. M. Pitts, and A. Poigne, editors, Proceedings category theory and computer science, Lecture Notes in Computer Science, pages 357-365, 1989. MR 91f:18001
  • [Bar93] M. Barr. Terminal coalgebras in well-founded set theory. Theoretical Computer Science, 114(2):299-315, June 1993. Some additions and corrections were published in TCS Vol. 124, 1994, pp. 189-192. MR 94m:18006a; MR 94m:18006b
  • [BM97] J. Barwise and L.S. Moss. Modal correspondence for models. Journal of Philosophical Logic, 1997. To appear.
  • [BV96] J.W. de Bakker and E. de Vink. Control Flow Semantics. Foundations of Computing Series. The MIT Press, 1996. MR 96h:68074
  • [BZ82] J.W. de Bakker and J.I. Zucker. Processes and the denotational semantics of concurrency. Information and Control, 54(1/2):70-120, July/August 1982. MR 85e:68056
  • [Dev93] K. Devlin. The Joy of Sets. Undergraduate Texts in Mathematics. Springer-Verlag, 1993. MR 94e:03001
  • [FH83] M. Forti and F. Honsell. Set theory with free construction principles. Annali Scuola Normale Superiore di Pisa, X(3):493-522, 1983. MR 85f:03054
  • [Kun80] K. Kunen. Set Theory, volume 102 of Studies in logic and the foundations of mathematics. North-Holland, 1980. MR 82f:03001
  • [MA86] E.G. Manes and M.A. Arbib. Algebraic approaches to program semantics. Texts and Monographs in Computer Science. Springer-Verlag, 1986. MR 88d:68069
  • [MD97] L.S. Moss and N. Danner. On the foundations of corecursion. Logic Journal of the IGPL, pages 231-257, 1997. CMP 97:08
  • [Mil80] R. Milner. A Calculus of Communicating Systems, volume 92 of Lecture Notes in Computer Science. Springer-Verlag, Berlin, 1980. MR 82g:68001
  • [ML71] S. Mac Lane. Categories for the Working Mathematician, volume 5 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1971. MR 50:7275
  • [Mos94] Y.N. Moschovakis. Notes on set theory. Undergraduate Texts in Mathematics. Springer-Verlag, 1994. MR 95a:04001
  • [Mos97] L.S. Moss. Coalgebraic logic. Annals of Pure and Applied Logic, 1997. To appear.
  • [MS96] L.S. Moss and J. Seligman. Situation theory. In J. van Benthem and A. ter Meulen, editors, Handbook of Logic and Language, chapter 4, pages 239-309. Kluwer Acad. Publishers, 1996.
  • [Par81] D.M.R. Park. Concurrency and automata on infinite sequences. In P. Deussen, editor, Proceedings 5th GI conference, volume 104 of Lecture Notes in Computer Science, pages 15-32. Springer-Verlag, 1981.
  • [RT94] J.J.M.M. Rutten and D. Turi. Initial algebra and final coalgebra semantics for concurrency. In J.W. de Bakker, W.-P. de Roever, and G. Rozenberg, editors, Proceedings of the REX School/Symposium `A decade of concurrency', volume 803 of Lecture Notes in Computer Science, pages 530-582. Springer-Verlag, 1994. FTP-available at as pub/CWIreports/AP/ MR 96d:68141
  • [SP82] M.B. Smyth and G.D. Plotkin. The category-theoretic solution of recursive domain equations. SIAM Journal of Computation, 11(4):761-783, November 1982. MR 84d:68052

Review Information:

Reviewer: J. J. M. M. Rutten
Affiliation: Centrum voor Wiskunde en Informatica (CWI)
Journal: Bull. Amer. Math. Soc. 35 (1998), 69-75
MSC (1991): Primary 03-XX, 04-XX, 68-XX, 90-XX, 94-XX
Review copyright: © Copyright 1998 American Mathematical Society
American Mathematical Society